Alert archive / Idaho / Winter Storm Warnings in 2017

Winter Storm Warning 11, NWS Pocatello, ID

March 3, 2017

NWS Pocatello, ID issued this winter storm warning at Mar 3, 2017, 1:15 PM MST. It took effect at Mar 4, 2017, 2:00 AM MST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 1:15 PM MST (20:15 UTC)
In effect from
Mar 4, 2017, 2:00 AM MST
Expired
Mar 5, 2017, 11:00 AM MST
In force
33 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

129 
WWUS45 KPIH 032015
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
115 PM MST Fri Mar 3 2017


IDZ018-031-041230-
/O.UPG.KPIH.WS.A.0010.170304T0700Z-170305T1900Z/
/O.NEW.KPIH.WS.W.0011.170304T0900Z-170305T1200Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
115 PM MST Fri Mar 3 2017

...WINTER STORM WARNING IN EFFECT FROM 2 AM SATURDAY TO 5 AM MST
SUNDAY...

The National Weather Service in Pocatello has issued a Winter
Storm Warning for heavy snow, which is in effect from 2 AM 
Saturday to 5 AM MST Sunday. The Winter Storm Watch is no longer 
in effect. 

* IMPACTS...Moderate to heavy snow will likely cause hazardous
  travel over mountain passes, including Galena Summit and Banner
  Summit.


* TIMING...Snow, heavy at times will begin about 2 AM MST Saturday
  morning and continue through 5 AM MST Sunday.


* SNOW ACCUMULATIONS...Storm total accumulation of 10 to 17 inches
  is expected above 7500 feet with 4 to 9 inches possible in the
  lower valleys. 

* CONFIDENCE...High confidence in timing. Moderate confidence in
  amounts due to varying snow levels through the period. 

* LOCATIONS...Galena Summit, Banner Summit, the Sawtooth basin,
  including Stanley and Ketchum. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an 
emergency. If you must travel, keep an extra flashlight, food and 
water in your vehicle in case of an emergency.


&&

$$
4 follow-up statements
801 
WWUS45 KPIH 041037
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
337 AM MST Sat Mar 4 2017


IDZ018-031-042200-
/O.EXT.KPIH.WS.W.0011.000000T0000Z-170305T1800Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
337 AM MST Sat Mar 4 2017

...WINTER STORM WARNING NOW IN EFFECT UNTIL 11 AM MST SUNDAY...

* IMPACTS...Moderate to heavy snow will likely cause hazardous 
  travel over mountain passes, including Galena Summit and 
  Banner Summit. 

* TIMING...Snow, heavy at times will continue through 5 AM MST 
  Sunday. 

* SNOW ACCUMULATIONS...Storm total accumulation of 10 to 17 
  inches is expected above 7500 feet with 4 to 9 inches possible 
  in the lower valleys. 

* CONFIDENCE...High confidence in timing. Moderate confidence in 
  amounts due to varying snow levels through the period. 

* LOCATIONS...Galena Summit, Banner Summit, the Sawtooth basin, 
  including Stanley and Ketchum. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an
emergency. If you must travel, keep an extra flashlight, food and
water in your vehicle in case of an emergency.

&&

$$
488 
WWUS45 KPIH 042054
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
154 PM MST Sat Mar 4 2017


IDZ018-031-051230-
/O.CON.KPIH.WS.W.0011.000000T0000Z-170305T1800Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
154 PM MST Sat Mar 4 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
SUNDAY...

* IMPACTS...Moderate to heavy snow will likely cause hazardous 
  travel over mountain passes, including Galena Summit and 
  Banner Summit. 

* TIMING...Snow, heavy at times will continue through 5 AM MST 
  Sunday. 

* SNOW ACCUMULATIONS...Storm total accumulation of 10 to 17 
  inches is expected above 7500 feet with 4 to 9 inches possible 
  in the lower valleys. 

* CONFIDENCE...High confidence in timing. Moderate confidence in 
  amounts due to varying snow levels through the period. 

* LOCATIONS...Galena Summit, Banner Summit, the Sawtooth basin, 
  including Stanley and Ketchum. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an
emergency. If you must travel, keep an extra flashlight, food and
water in your vehicle in case of an emergency.

&&

$$

IDZ019-023-025-051230-
/O.NEW.KPIH.WW.Y.0021.170305T1200Z-170306T1200Z/
Upper Snake Highlands-Caribou Highlands-
Wasatch Mountains/Idaho Portion-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
Victor, Henry, Soda Springs, Downey, Lava Hot Springs, 
and Montpelier
154 PM MST Sat Mar 4 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM SUNDAY TO 5 AM MST
MONDAY...

The National Weather Service in Pocatello has issued a Winter
Weather Advisory for snow and blowing snow, which is in effect 
from 5 AM Sunday to 5 AM MST Monday. 

* IMPACTS...Snow, heavy at times will cause travel difficulties
  Sunday through Monday morning. Southwest winds of 15 to 20 mph
  will also cause blowing and drifting of snow. 

* TIMING...Sunday morning through early Monday morning.

* SNOW ACCUMULATIONS...Snow accumulation of 4 to 6 inches above
  6500 feet, and 2 to 4 inches at lower elevations. 

* CONFIDENCE...Confidence on timing is high, for accumulations, 
moderate to high confidence. 

* LOCATIONS...The Eastern Highlands from Bear Lake north to Macks
  Inn, including Targhee Pass, Pine Creek Pass, Emigration Pass,
  and Geneva Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter weather advisory for snow and blowing snow means that 
periods of snow will cause primarily travel difficulties. Be 
prepared for snow covered roads and limited visibilities, and use 
caution while driving.

&&

$$
082 
WWUS45 KPIH 051023
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
323 AM MST Sun Mar 5 2017


IDZ018-031-051800-
/O.CON.KPIH.WS.W.0011.000000T0000Z-170305T1800Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
323 AM MST Sun Mar 5 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* IMPACTS...Moderate to heavy snow will likely cause hazardous 
  travel over mountain passes, including Galena Summit and 
  Banner Summit. 

* TIMING...Snow, heavy at times will continue through 11 AM MST
  today.


* SNOW ACCUMULATIONS...Storm total accumulation of 10 to 15 
  inches is expected above 7500 feet with 4 to 9 inches possible 
  in the lower valleys. 

* CONFIDENCE...High confidence in timing. Moderate confidence in 
  amounts due to varying snow levels through the period. 

* LOCATIONS...Galena Summit, Banner Summit, the Sawtooth basin, 
  including Stanley and Ketchum. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an
emergency. If you must travel, keep an extra flashlight, food and
water in your vehicle in case of an emergency.

&&

$$

IDZ019-023-025-052200-
/O.CON.KPIH.WW.Y.0021.170305T1200Z-170306T1200Z/
Upper Snake Highlands-Caribou Highlands-
Wasatch Mountains/Idaho Portion-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
Victor, Henry, Soda Springs, Downey, Lava Hot Springs, 
and Montpelier
323 AM MST Sun Mar 5 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
MONDAY...

* IMPACTS...Snow, heavy at times will cause travel difficulties
  today through Monday morning. Southwest winds of 15 to 20 mph
  will also cause blowing and drifting of snow. 

* TIMING...Through early Monday morning.

* SNOW ACCUMULATIONS...Snow accumulation of 5 to 8 inches above 
  6500 feet, and 2 to 4 inches at lower elevations. 

* CONFIDENCE...Confidence on timing is high, for accumulations, 
  moderate to high confidence.

* LOCATIONS...The Eastern Highlands from Bear Lake north to 
  Macks Inn, including Targhee Pass, Pine Creek Pass, Emigration 
  Pass, and Geneva Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter weather advisory for snow and blowing snow means that
periods of snow will cause primarily travel difficulties. Be
prepared for snow covered roads and limited visibilities, and use
caution while driving.

&&

$$
842 
WWUS45 KPIH 051756
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1056 AM MST Sun Mar 5 2017



IDZ018-031-051900-
/O.EXP.KPIH.WS.W.0011.000000T0000Z-170305T1800Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
1056 AM MST Sun Mar 5 2017

...WINTER STORM WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

Snow accumulation last night and this morning was limited to 2 to
5 inches and mostly above 6500 feet elevation. The Winter Storm
Warning will be allowed to expire at 11 AM MST.

$$

IDZ019-023-025-061200-
/O.CON.KPIH.WW.Y.0021.000000T0000Z-170306T1200Z/
Upper Snake Highlands-Caribou Highlands-
Wasatch Mountains/Idaho Portion-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
Victor, Henry, Soda Springs, Downey, Lava Hot Springs, 
and Montpelier
1056 AM MST Sun Mar 5 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
MONDAY...

* IMPACTS...Snow, heavy at times will cause travel difficulties 
  today through Monday morning. Southwest winds of 15 to 20 mph 
  will also cause blowing and drifting of snow. 

* TIMING...Through early Monday morning.

* SNOW ACCUMULATIONS...Snow accumulation of 5 to 8 inches above 
  6500 feet, and 2 to 4 inches at lower elevations. 

* CONFIDENCE...Confidence on timing is high, for accumulations, 
  moderate to high confidence. 

* LOCATIONS...The Eastern Highlands from Bear Lake north to 
  Macks Inn, including Targhee Pass, Pine Creek Pass, Emigration 
  Pass, and Geneva Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter weather advisory for snow and blowing snow means that
periods of snow will cause primarily travel difficulties. Be
prepared for snow covered roads and limited visibilities, and use
caution while driving.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Mar 3, 2:26 AM MST, 10 hours 49 minutes earlier.

Area forecast discussion, Mar 3, 2:26 AM MST, 10 hours 49 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
226 AM MST Fri Mar 3 2017

.SHORT TERM...Today through Sunday night. A broad, low-amplitude
upper ridge sits over the PAC NW with a fairly weak shortwave
shooting eastward. This should introduce some moisture back into
the Central Mountains tonight, a moisture stream that intensifies
through Sunday as ridging shifts to the east and troughing
develops to the west. A Winter Storm Watch continues for the
Central Mountains, which will see about 12 to 18 inches of
snowfall through Sunday morning. A cold front pushing through on
Sunday night will help shift the precipitation to the Snake Plain
and Southeastern/South Central Highlands. We should see warmer
temps over the next couple of days until the passage of the cold
front. This will accelerate snowmelt, and exacerbate flooding
issues (see HYDROLOGY section). Hinsberger

.LONG TERM...Monday through Friday. Pattern switches to northwest
flow for early next week. Monday still looks unsettled with snow
showers possible, especially across the high country. High
pressure will build into the region from the southwest. This will
gradually push the moisture north, limiting snow showers to
portions of the central Idaho mountains and upper Snake highlands.
Could see a somewhat stronger system arrive later in the week
which may increase the precipitation chances. However models not
in agreement with this system, so confidence is low. Temperatures
begin in the extended below normal but warm to near normal by the
end of the week. Valle

&&

.AVIATION...

Expect relatively light winds today. Any ceilings will remain vfr
with a dry weather likely. Valle

&&

.HYDROLOGY...Warming temperatures are expected Friday and Saturday
ahead of an incoming storm system. Snow levels Saturday afternoon
should extend to near 6000 feet MSL before falling back to valley
floors sometime Sunday afternoon behind a vigorous cold front. Areal
snow melt flooding is expected to resume across portions of the
Snake River Plain, Eastern Magic Valley, and lower valleys of the
Southern Highlands and Idaho portion of the Cache Valley where
unseasonably deep snowpack still resides in the lower elevations.
Areal Flood Watches were issued earlier today as a result. Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Saturday morning through Monday morning for
IDZ017-019>024.

Winter Storm Watch from late tonight through Sunday morning for
IDZ018-031.

&&

Nearby

Winter Storm Warnings in Idaho, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.